Strong Wind, Wood
- When
- August 17, 4:45 AM CST to 7:45 AM CST
- Where
- Wood forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.455, -90.042 (the zone’s center; the record gives no point)
Strong winds developed in the wake of a thunderstorm complex that moved through Wisconsin. Southeast winds that gusted to 45 to 60 mph downed numerous trees and power lines.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Strong winds developed in the wake of a thunderstorm complex that moved through Wisconsin. Southeast winds that gusted to 45 to 60 mph downed numerous trees and power lines. One of the downed trees caused substantial damage to a roof in the city of Marinette (Marinette co.) According to a press release from a utility company, approximately 7,300 customers in north central and northeast Wisconsin were still without power early in the evening.Peak measured winds included 51 mph at Wausau (Marathon co.), 48 mph at Stevens Point (Portage co.) and 47 mph at Marshfield (Wood co.) and Antigo (Langlade co.). Winds speeds were estimated in the 50 to 55 mph range in Oconto county and around 60 mph at Peshtigo (Marinette co.) and Ellison Bay (Door co.).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 17, 2:45 AM CST, 2 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 345 AM CDT SAT AUG 17 2002 ...SHORT AFD DUE TO ONGOING WX... SPRING/AUTUMN-LIKE STORM MAIN FORECAST PROBLEM FOR SHORT-TERM. CURRENT CNVCTN OVR NRN WI SHOWING WEAKENING TREND LAST 2 HRS...THOUGH MDT RAIN WL CONT WITH DECAYING MCS ACRS N. LINEAR MCS BECOMING MAIN SHOW ACRS SE MN TO SE NEB...BUT THIS CNVCTN WL STAY S OF OUR FCST AREA. STG MID-LVL WNDS WL MIX TO SFC...WITH NEAR-WND ADVY CRITERIA XPCTD...ESP ACRS N. TEMP FCST A BLEND OF AVN AND NGM MOS. COORD WITH MQT. .GRB...NONE. JKL WWW.CRH.NOAA.GOV/GRB
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-171500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 430 AM CDT SAT AUG 17 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST WISCONSIN. SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE REGION THIS MORNING...THEN STRONG SOUTHWEST TO WEST WINDS WILL DEVELOP. A STRONG AREA OF LOW PRESSURE AND ASSOCIATED COLD FRONT WILL PUSH ACROSS THE WESTERN GREAT LAKES TODAY. SHOWERS AND THUNDERSTORMS AHEAD OF THE COLD FRONT WILL PUSH ACROSS THE AREA THIS MORNING. SOME STORMS COULD PRODUCE WIND GUSTS OVER 40 MPH...HAIL...AND HEAVY RAIN. IN ADDITION TO THE THUNDERSTORM POTENTIAL...STRONG WINDS WILL DEVELOP BEHIND THE FRONT. WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED ACROSS MUCH OF NORTH-CENTRAL AND NORTHEAST WISCONSIN. WEATHER SPOTTERS ACROSS THE AREA SHOULD REPORT WIND GUSTS OVER 40 MPH TO THE NATIONAL WEATHER SERVICE GREEN BAY OFFICE. JKL WWW.CRH.NOAA.GOV/GRB
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-171315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 210 AM CDT SAT AUG 17 2002 ...STRONG WINDS EXPECTED OVERNIGHT AND SATURDAY... SHOWERS AND THUNDERSTORMS WILL AFFECT NORTH-CENTRAL AND CENTRAL WISCONSIN OVERNIGHT. WIND GUSTS OVER 45 MPH ARE LIKELY WITH THE SHOWERS AND STORMS. GUSTY WINDS ARE ALSO EXPECTED DURING THE DAY SATURDAY...AS A STRONG LOW PRESSURE SYSTEM MOVES ACROSS SOUTHERN CANADA. WIND GUSTS OVER 40 MPH ARE LIKELY ACROSS NORTHERN WISCONSIN...WITH FREQUENT GUSTS ABOVE 30 MPH EXPECTED ACROSS THE CENTRAL AND EAST-CENTRAL PART OF THE STATE. JKL WWW.CRH.NOAA.GOV/GRB
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-171500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 430 AM CDT SAT AUG 17 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST WISCONSIN. SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE REGION THIS MORNING...THEN STRONG SOUTHWEST TO WEST WINDS WILL DEVELOP. A STRONG AREA OF LOW PRESSURE AND ASSOCIATED COLD FRONT WILL PUSH ACROSS THE WESTERN GREAT LAKES TODAY. SHOWERS AND THUNDERSTORMS AHEAD OF THE COLD FRONT WILL PUSH ACROSS THE AREA THIS MORNING. SOME STORMS COULD PRODUCE WIND GUSTS OVER 40 MPH...HAIL...AND HEAVY RAIN. IN ADDITION TO THE THUNDERSTORM POTENTIAL...STRONG WINDS WILL DEVELOP BEHIND THE FRONT. WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED ACROSS MUCH OF NORTH-CENTRAL AND NORTHEAST WISCONSIN. WEATHER SPOTTERS ACROSS THE AREA SHOULD REPORT WIND GUSTS OVER 40 MPH TO THE NATIONAL WEATHER SERVICE GREEN BAY OFFICE. JKL WWW.CRH.NOAA.GOV/GRB
The national radar mosaic for the moment the first event began.
7 strong wind, 2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313251, 5313252, 5313253, 5313254, 5313255, 5313256, 5313257, 5313249, 5313250.